Alert archive / Indiana / Gale Watches in 2021
Gale Watch 2, NWS Northern Indiana
NWS Northern Indiana issued this gale watch at Mar 16, 2021, 3:33 PM EDT. It took effect at Mar 18, 2021, 5:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 16, 2021, 3:33 PM EDT (19:33 UTC)
- In effect from
- Mar 18, 2021, 5:00 AM EDT
- Expired
- Mar 17, 2021, 9:34 PM EDT
- In force
- Issued by
- NWS Northern Indiana
The text
As transmitted.
067 WHUS73 KIWX 161933 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 333 PM EDT Tue Mar 16 2021 LMZ043-046-170345- /O.NEW.KIWX.GL.A.0002.210318T0900Z-210319T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 333 PM EDT Tue Mar 16 2021 ...GALE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH LATE THURSDAY NIGHT... * WHAT...Northeast winds 15 to 25 knots with gusts up to 35 knot gales and waves 4 to 7 ft possible. * WHERE...Michigan City IN to St Joseph MI. * WHEN...From late Wednesday night through late Thursday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
5 follow-up statements
025 WHUS73 KIWX 170220 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1020 PM EDT Tue Mar 16 2021 LMZ043-046-171030- /O.CON.KIWX.GL.A.0002.210318T0900Z-210319T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1020 PM EDT Tue Mar 16 2021 ...GALE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH LATE THURSDAY NIGHT... * WHAT...Northeast winds 15 to 25 knots with gusts up to 35 knot gales and waves 4 to 7 ft possible. * WHERE...Michigan City IN to St Joseph MI. * WHEN...From late Wednesday night through late Thursday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
211 WHUS73 KIWX 170820 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 420 AM EDT Wed Mar 17 2021 LMZ043-046-171630- /O.CON.KIWX.GL.A.0002.210318T0900Z-210319T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 420 AM EDT Wed Mar 17 2021 ...GALE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT... * WHAT...Northeast winds 15 to 25 knots tonight with gusts to 30 knots. Northeast to 30 knots on Thursday with gusts to 35 knot gales. Waves building to 3 to 5 feet this evening, then to 4 to 7 feet overnight tonight. Waves 5 to 10 feet occasionally to 12 feet on Thursday. * WHERE...Michigan City IN to St Joseph MI. * WHEN...From late tonight through late Thursday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
608 WHUS73 KIWX 171515 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1115 AM EDT Wed Mar 17 2021 LMZ043-046-172315- /O.CON.KIWX.GL.A.0002.210318T0900Z-210319T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1115 AM EDT Wed Mar 17 2021 ...GALE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT... * WHAT...Northeast winds 15 to 25 knots tonight with gusts to 30 knots. Northeast to 30 knots on Thursday with gusts to 35 knot gales. Waves building to 3 to 5 feet this evening, then to 4 to 7 feet overnight tonight. Waves 5 to 10 feet occasionally to 12 feet on Thursday. * WHERE...Michigan City IN to St Joseph MI. * WHEN...From late tonight through late Thursday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
422 WHUS73 KIWX 171932 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 332 PM EDT Wed Mar 17 2021 LMZ043-046-180345- /O.CON.KIWX.GL.A.0002.210318T0900Z-210319T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 332 PM EDT Wed Mar 17 2021 ...GALE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT... * WHAT...Northeast winds 15 to 25 knots tonight with gusts to 30 knots. Northeast to 30 knots on Thursday with gusts to 35 knot gales. Waves building to 3 to 5 feet this evening, then to 4 to 7 feet overnight tonight. Waves 5 to 10 feet occasionally to 12 feet on Thursday. * WHERE...Michigan City IN to St Joseph MI. * WHEN...From late tonight through late Thursday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
143 WHUS73 KIWX 180134 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 934 PM EDT Wed Mar 17 2021 LMZ043-046-180945- /O.UPG.KIWX.GL.A.0002.210318T0900Z-210319T0900Z/ /O.NEW.KIWX.GL.W.0003.210318T0900Z-210319T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 934 PM EDT Wed Mar 17 2021 ...GALE WARNING IN EFFECT FROM 5 AM THURSDAY TO 5 AM EDT FRIDAY... * WHAT...Northeast winds 15 to 25 knots with gusts up to 35 knot gales. Waves 4 to 7 ft overnight building to 5 to 10 feet occasionally to 12 feet on Thursday. * WHERE...Michigan City IN to St Joseph MI. * WHEN...From 5 AM Thursday to 5 AM EDT Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this gale watch went out at Mar 16, 3:13 PM EDT, 20 minutes earlier.
Area forecast discussion, Mar 16, 3:13 PM EDT, 20 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 313 PM EDT Tue Mar 16 2021 .SYNOPSIS... Issued at 309 PM EDT Tue Mar 16 2021 Drier weather will settle in for the next couple of days with the next chance of rain coming Wednesday night. Clouds will allow temperatures to slow their drop around the seasonable low 30s tonight, but should warm well into the 50s on Wednesday before the rain arrives. && .SHORT TERM...(This Evening through Wednesday) Issued at 309 PM EDT Tue Mar 16 2021 A large area of low level moisture is sprawled about the Lower Great Lakes region as the energy from the upper low that brought the sleet yesterday is stretched out and moves north and east away from the region. Perhaps a few breaks in the clouds occur especially near Lake MI and that's where I would expect the lowest temperatures to occur tonight. Lows fall back towards normals for this time of year reaching the upper 20s to low 30s. BUFKIT soundings indicate a low level inversion forms and marginally favorable cross-over temps exist as well with weak winds also being observed. This likely creates another fog situation early Wednesday morning. Once any fog breaks Wednesday, mixing heights rise to about 900 mb allowing highs to rise into the 50s in many areas and to near 60 degrees south of US-30. A few clouds are expected around the area Wednesday, but more of a partly cloudy type of day as opposed to a partly sunny day. This is as high pressure vacates the area and low pressure comes into better view for Wednesday night. && .LONG TERM...(Wednesday Night through Tuesday) Issued at 309 PM EDT Tue Mar 16 2021 The aforementioned upper low spreads clouds across the area Wednesday evening into the overnight and rain begins in the late afternoon or evening. GFS indicates PWATs rise above 0.75" for all areas and to near 1" across our southern tier of counties. Based on the track of the upper low and the setup for this situation, feel the chances for thunderstorms will remain low with the warm front struggling to push north into the area. Without convective forcing, our chance for rain will need to come from other areas of forcing. This looks to occur as a result of large scale lift and some isentropic forcing, which is indicated by some decent omega lift pushing through late Wednesday night into Thursday morning over areas south of US-30. GEFS chances for 1"in 24 hours put a bulls-eye over our northwest of about 70% chance of seeing 1" there. That location is where the best jet dynamics reside so that isn't outside of the possibility for this event. One other thing to consider would be that the warm front still may have issues pushing this far north especially if the convection in the southeast CONUS doesn't allow for as much of a push of warm air into the area Wednesday night/early Thursday. One other aspect of this situation is the 40-50 kts LLJ over the area later Thursday. While the mixing heights will struggle to even reach 900 mb, gusts 35 to 40 mph and sporadic gusts as high as 45 mph are still possible with the strong winds at that level being brought to the surface. These would let up Thursday evening/night as the jet core moves away and diurnal mixing heights drop. Forecast temperatures Thursday will be cooler, only able to rise into the 40s to low 50s. The upper low leaves the area Friday morning and high pressure follows allowing for an extended period of dry weather into early next week. A warming trend to well above normal temperatures will occur reaching the 50s on Saturday and into the low 60s early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1241 PM EDT Tue Mar 16 2021 An overcast sky is slowly becoming broken beneath an elongated shortwave aloft. Low-level relative humidity remains rich, especially at 925mb. For the most part, forecast soundings advertise an inversion will remain in place for much of the TAF period, resulting in some sky cover at or below 3,000 feet. Blended solutions suggest a 60% chance of MVFR conditions through the night. Overall, the data suggests continued OVC/BKN skies through at least the critical TAF period. Confidence is low thereafter, but leaning toward continued MVFR conditions, with perhaps some fog after 06z. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Roller SHORT TERM...Roller LONG TERM...Roller AVIATION...Brown Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 16, 4:06 AM EDT, 11 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 406 AM EDT Tue Mar 16 2021 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-170815- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 406 AM EDT Tue Mar 16 2021 /306 AM CDT Tue Mar 16 2021/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-170815- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 406 AM EDT Tue Mar 16 2021 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous conditions are likely for small craft Thursday into Thursday night.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.